Heavy Rain, Hale
- When
- January 26, 10:55 AM CST to 11:30 AM CST
- Where
- Hale County, 0.58 mi W of Greensboro
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -87.590
Heavy rainfall led to minor street flooding in Greensboro.
An upper level low pressure system moved across the Mississippi Valley region, deepening as it moved east. A cold front extending southward from the low moved across central Alabama during the late morning hours on Thursday, January 26.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper level low pressure system moved across the Mississippi Valley region, deepening as it moved east. A cold front extending southward from the low moved across central Alabama during the late morning hours on Thursday, January 26. This provided a focus for thunderstorms to develop in the form of a squall line. Instability and weak shear were high enough for isolated severe thunderstorms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 26, 5:56 AM CST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 556 AM CST THU JAN 26 2012 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .DISCUSSION... THIS AM...WARM FRONT HAS PUSHED NORTHWARD SINCE YESTERDAY... BRINGING WARM...MOIST AIR INTO CENTRAL ALABAMA TONIGHT. HOWEVER...HIGHEST MID 60S AND GREATER DEW POINTS REMAIN TO OUR SOUTH IN SRN AL NEAR THE COAST. COULD POSSIBLY SEE HIGHER DEW POINTS GET INTO OUR FAR SW COUNTIES BEFORE MIDDAY IN A SMALL WINDOW. BIGGEST CHANGE IN FORECAST IS THAT ALL MODELS CONSISTENT IN BRINGING SYSTEM THROUGH A TAD SOONER. THIS MEANS MORE OF AN AFTERNOON EARLY EVENING PASS OF THE STRONGER STORMS ALONG AND AHEAD OF SURFACE FRONT. THIS WILL MEAN A SLIGHTLY BETTER CHANCE OF SEVERE ACROSS THE AREA WITH THE MAIN LOW CLOSER DURING MORE OF THE DAYTIME. ALTHOUGH INSTABILITY PARAMETERS ARE STILL BEST ALONG THE SRN MS/AL...WE ARE NOT OUT OF THE WOODS BY ANY MEANS. EXPECT HIGHER DEW POINTS ACROSS THE SOUTHWEST 1/3 ALONG WITH SLIGHTLY HIGHER CAPE TO BE REALIZED WITH THE SOONER ARRIVAL OF THE SYSTEM. LINE OF STRONG TSTORMS POSSIBLE THIS AFTERNOON ACROSS THE WEST 1/3 18/21Z TIME FRAME PUSHING EWD DURING THE AFTERNOON AND EARLY EVENING... WITH INSTABILITIES DROPPING FURTHER SWD AS THE SYSTEM PROGRESSES. A WEDGE OF DRIER AIR STILL PERSISTENT ACROSS THE NORTHEAST COUNTIES. STRONGER STORMS NOW SHOULD BE GONE BY MIDNIGHT...IF NOT BY AS EARLY ACROSS 9PM ACROSS THE EAST. WITH THE FASTER MOVEMENT OF THE SYSTEM...STILL NOT CONFIDENT OF THE FLOODING THREAT ENOUGH FOR A WATCH AT THIS TIME...EVEN WITH BUMPING UP QPF NUMBERS SLIGHTLY...WITH ANYWHERE FROM 1.5 INCHES WEST TO .5 INCHES FAR SE...ALONG WITH LOCALLY HIGHER AMOUNTS FOR THE EVENT. ON FRIDAY WITH RETREATING FRONT...MODELS NOW WITH FASTER PROGRESSION HAVE PRECIPITATION OUT BEFORE SUNRISE ON FRIDAY...SO WILL GO WITH A DRY FORECAST FOR FRIDAY AS WEAK HIGH MOVES BUILDS. ANOTHER REINFORCING FRONT MOVES THROUGH BY SATURDAY MORNING TO BRING A BETTER SURFACE HIGH TO BUILD ACROSS THE CENTRAL U.S. THIS WILL MAKE FOR A WELCOME DRY AND COOL WEEKEND INTO THE BEGINNING OF NEXT WEEK BEFORE THE RIDGE MOVES OFF...GULF MOISTURE RETURNS ALONG WITH RAIN CHANCES BY LATE TUESDAY INTO POSSIBLY THURSDAY OF NEXT WEEK AHEAD OF YET ANOTHER SYSTEM. 08/MNK && .AVIATION... 12Z TAF DISCUSSION. WIDESPREAD RAINFALL IS MAKING ITS WAY INTO WESTERN ALABAMA THIS MORNING...AND RAINFALL HAS OVERSPREAD KTCL. IFR STRATUS HAS ALSO MOVED NORTHWARD OVER THE AREA AT KEET...KTOI...AND KMGM. THE LOW STRATUS WILL CONTINUE THROUGH THE EARLY MORNING HOURS THEN SLOWLY RISE THROUGH THE MORNING INTO MVFR CRITERIA WITH STRONG BOUNDARY LAYER WINDS SETTING UP. BASED ON CURRENT MODEL TRENDS...HAVE GONE AHEAD AND TIMED OUT INCREASING THUNDERSTORM ACTIVITY FROM WEST TO EAST THROUGH THE AFTERNOON AND EVENING HOURS. STORMS LOOK TO BEGIN AT KTCL FROM 15-17Z...CENTRAL TAF LOCATIONS AND KMGM FROM 18-20Z...AND KANB FROM 19-21Z. THE TIMING COULD CHANGE DEPENDING ON THE LATEST TRENDS OF THE SHOWER AND THUNDERSTORM DEVELOPMENT. THEREFORE...FREQUENT UPDATES AND AMENDMENTS ARE LIKELY TODAY. WINDS WILL INCREASE OUT OF THE SOUTHEAST AHEAD OF THE COLD FRONT WITH SUSTAINED WINDS OF 10-15 KNOTS AND GUSTS OVER 20 KNOTS. AS THE FRONT CLEARS THE STATE LATE THIS EVENING...WINDS WILL SHIFT TO THE WEST AND A LOW STRATUS DECK WILL LIKELY FORM INTO THE EARLY MORNING HOURS ON FRIDAY. WENT AHEAD AND ADDED IN AN IFR STRATUS DECK FOR ALL TAF LOCATIONS FOR PLANNING PURPOSES TOWARD THE END OF THE PERIOD. 56/GDG && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 46 58 35 58 / 100 80 10 0 0 ANNISTON 71 47 60 36 59 / 100 80 10 0 0 BIRMINGHAM 71 45 59 37 59 / 100 80 10 0 0 TUSCALOOSA 71 44 61 36 60 / 100 60 0 0 0 CALERA 71 46 60 37 60 / 100 70 10 0 0 AUBURN 71 50 61 39 61 / 80 90 10 0 0 MONTGOMERY 75 51 64 39 64 / 90 80 10 0 0 TROY 74 51 64 38 64 / 80 80 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/56
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 935 AM CST THU JAN 26 2012 ALZ011>015-017>050-270400- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 935 AM CST THU JAN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY TODAY... MAINLY ALONG AND SOUTH OF I-20. ISOLATED TORNADOES WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF THE LINE FROM DEMOPOLIS...TO CLANTON...TO ALEXANDER CITY. THE MAIN THREATS AREAWIDE CONTINUE TO BE DAMAGING WINDS AND LOCALIZED FLOODING...AS WELL AS MINOR RIVER FLOODING. WESTERN AND NORTHWESTERN COUNTIES LOOK TO HAVE THE HIGHEST FLOOD THREAT...WITH UP TO TWO INCHES OF RAINFALL EXPECTED. THE THREAT WILL SHIFT INTO EAST ALABAMA AFTER 2 PM. THE THREAT OF SEVERE WEATHER SHOULD BE OVER BY 8 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AS A DRY AIRMASS MOVES INTO THE SOUTHEAST ON MONDAY...LOW RELATIVE HUMIDITIES FOR A NUMBER OF HOURS COULD POSSIBLY CREATE A HIGH FIRE DANGER ACROSS THE SOUTHEASTERN COUNTIES ON MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY AND THIS EVENING.
The Birmingham radar (KBMX), 93 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
6 heavy rain, 1 tornado. Local standard time, as filed.
Heavy rainfall led to minor street flooding in Greensboro.
An EF0 tornado with winds of 80 mph touched down southeast of Uniontown, at the intersection of Cahaba Road and Yelverton Street. In this location several trees were uprooted. It then traveled northeastward, uprooting more trees along the path, and causing minor roof and siding damage to 5 homes. One home on Church Street was shifted off its foundation. From there the tornado traveled through a wooded area, breaking large branches off trees before it lifted. Key indicators of this weak tornado included very small amounts of leaf and grass splattering and roof damage on the downstream side of the homes. Several eyewitnesses confirmed seeing the tornado as it left the area.
Heavy rainfall in a short period of time caused water of 2 to 3 inches deep to pond on a few streets in Center Point.
Heavy rainfall resulted in standing water at Messer Airport Highway and 31st St N in downtown Birmingham. One person was rescued, but uninjured, when his car stalled after attempting to drive through the flooded intersection.
Heavy rainfall resulted in standing water at several intersections along Center Point Parkway, including at 24th Ave NW. These intersections were temporarily closed.
Heavy rainfall caused water to flow out of ditches and across Sweeney Hollow Rd. The road was temporarily closed between Wood Dr and Maryknoll Dr.
Water was reported over several Roads in the Altoona and Walnut Grove areas due to heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361930, 357706, 361931, 364469, 364468, 364467, 361932.